Update on Pi day 2018: almost alive

JUST SURVIVED ANOTHER SH*T STORM

Concerned about occasional blood pressure spikes, I asked the cardiologist to prescribe something with the fewest side effects possible, and was given a prescription for an angiotensin II receptor antagonist (ARB) called Diovan, which was filled with a generic called Valsartan – and I’ve again lost ten days of my life.

After I’ve had a horrible pain and zombie-brain time with it, I start getting more detailed with my research, and find out the Celebrex (my pain med and ONLY other prescription med, which I finally found after trying about thirty other things) and Valsartan (and not only other ARBs, but also ACE inhibitors and betablockers (my old pal from last year, metoprolol – which contributed to last year’s hell, and which I also won’t take again)) are contraindicated because each drug makes the other drug less effective.

I’m getting very annoyed at people who don’t check drug interactions.

Also, people like me, with ME/CFS, are often sensitive to even small doses of meds. Starting on a SMALL dose would make a lot more sense. Maybe they think it was a small dose. I don’t. Ask my husband about my pain-filled week+. I don’t like to spend a long period of time breathing through pain I can’t seem to get control over, while worrying about the extra load in painkillers and what they will do to me and my poor overloaded liver and kidneys.

Just generally annoyed – and farther behind – AGAIN. It gets tiring. And when they don’t even call back after a week after I reported side effects (they said they would), even more.

I halved the dose, then quartered it, then stopped. Five days later, I’m starting to regain control, and my mind worked last night for a couple of hours. Woo hoo!

And yes, I’m aware I’m two days late for Pi Day, and didn’t get any pie. Hope your life is more even-tempered.

And I’m still worried about those occasional spikes. But no med will help if I CAN’T TAKE IT!

Advertisements

21 thoughts on “Update on Pi day 2018: almost alive

  1. Alice Audrey

    I have to wonder about your doctor not starting you on a small dose. I also took Valsartan for a while. I started with the smallest dose and ended up two levels up. It was fine for me, except I had to supplement with Potassium. Then my exercise program made the pressure plummet and I weened off. You make me feel very lucky I was able to do so.

    Liked by 1 person

    Reply
    1. Alicia Butcher Ehrhardt Post author

      Valsartan is a popular ARB because most people tolerate it just fine. I don’t tolerate MOST drugs. You can’t go by me – but, for that very reason, doctors have to be far more careful when prescribing for me.

      I now have this as an object lesson for ME to make a lot more fuss before something is prescribed, and to switch doctors (assuming I have a choice) if they seem disinclined to listen to patients.

      I’m not at all a difficult patient – if you treat me like a human. That was the other red flag: feeling I was not being respected as an intelligent human with a lot of experience (28+ years) with my particular illness.

      And of course if you’re going to insist people take things even if they get side effects, you ought to be prepared to help them see if they can adjust to those side effects. I asked for pain relief, got none, dumped the meds. Didn’t even get any discussion about it AFTER they had happened.

      I kept weighing the irritation of having to change, to an unknown doctor vs. being unhappy with the one I had. The Valsartan was my tipping point.

      Liked by 1 person

      Reply
    1. Alicia Butcher Ehrhardt Post author

      I won’t know until I talk to the new cardiologist if that’s a real possibility, and then we’ll still have to deal with it. Right now it’s my hypothesis, and I’m not a medical person at all (just the one who is sick and gets all the side effects). I could be completely wrong. But a lot of things that might be true qould require being amazing coincidences. I just hope he listens, and can give me enough time to figure out a strategy.

      Liked by 2 people

      Reply
    1. Alicia Butcher Ehrhardt Post author

      Thanks. I just think I shouldn’t have tried this one. My bad for not digging more deeply into what was prescribed. I looked it up before filling it, but didn’t see the Celebrex problem until I started having violent side effects. I’m more or less over it, but it is a shame. Must use it for a character some time. Writers!

      Liked by 1 person

      Reply
  2. Catana

    Ouch! I know where you’re at. If a med isn’t working the way they think it should, UP the dose. I see my cardiologist next week and am going to ask for something in place of Metoprolol. Horrid side effects keep popping up, and if I cut it back enough to mitigate those, BP starts spiking. Pretty sick of all this sh-t, and I’ve only been dealing with it for a year. You’re my hero.

    Like

    Reply
    1. Alicia Butcher Ehrhardt Post author

      Did not like metoprolol, but it might have been the amlodipine. That’s the problem when they send you home from the hospital on adult doses of FIVE drugs you’ve never taken. I had to get off EVERYTHING. I can’t be – like you – the only one who reacts badly.

      The concept that you are giving strong toxins to fragile people doesn’t seem to have penetrated. My guess is that ‘non-compliance’ is rampant.

      But there must be an ‘expert system’ way of doing the chosing, among so many drugs in each class, and I don’t feel it was used for me.

      Like

      Reply
      1. Catana

        Lucky me. I was sent home with only four. I’m dubious about a lot of what’s written on various drug forums, but Metropolol seems to take the cake for excessive and awful side effects, many of which aren’t even listed on most of the drug info sites. You really have to scour them. I’ve been on Metoprolol for almost a year, and I *just* found the info that it’s one of the older beta blockers, and there are newer ones with fewer side effects.

        Do you ever feel like a medical guinea pig?

        Like

        Reply
        1. Alicia Butcher Ehrhardt Post author

          We CFS people are always guinea pigs, since everything used is only for symptoms, and often off label.

          As for the metoprolol – my daughter takes it with no problems.

          I think, in my case, my liver doesn’t metabolize things properly or quickly, so the stuff and its metabolites accumulate – so I may be getting huge doses, where a ‘normal’ person would have eliminated most of it. Just a guess, of course, because no one measures. But I have to damp my emotions for the same reason: adrenaline (from a good cry) sticks around and makes my life miserable for days after. Maybe the kidneys don’t remove things fast enough, either. It’s something like that – but they’ve been forewarned, and ignore it.

          Like

  3. marianallen

    I can’t figure out how you cut and paste! If I copy a picture from my file folder or from a picture program, it won’t paste into my editing window. ??

    SO SORRY you had to go through this hell again! I wonder if any alternative medicines would be of any benefit? Something herbal or self-administered accupressure or something. 😦

    Like

    Reply
  4. Donnalee

    I’m sorry whoever prescribed your medicines isn’t smarter about researching this. The internet will tell them even if they don’t bother to do better research than that. Good luckfinding the right balance for you.

    Like

    Reply
    1. Alicia Butcher Ehrhardt Post author

      I assume they have better tools than patients, and guidelines, and experience in dealing with fragile/older patients – I didn’t expect this after the same things happened over and over last year (I’m not on ANY of the five meds prescribed last year). Thanks for your good wishes; welcome to the blog.

      Liked by 1 person

      Reply
  5. Alicia Butcher Ehrhardt Post author

    For my techie friends: I paste my images into my posts directly, without going through the media upload process. How can I then add some alt-text to the image? Cannot figure it out, and the pasting is so simple I don’t want to go back to the media upload. Thanks!

    Liked by 1 person

    Reply

Comments welcome and valued. Thanks!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s